Join 3,564 readers in helping fund MetaFilter (Hide)

Tags:

My tongue hated the drugs- please help me not be miserable
February 5, 2014 11:54 AM   Subscribe

Last week I came down with shingles but before it was diagnosed I thought I had diverticulitus. So I have been on 2 antibiotics and an antiviral medication.

My tongue started to blister and swell about 5 days ago. The blisters have broken but I am left with an incrediblry sore tongue. I am down to liquids and warm oatmeal for food and it hurts after I eat even that.

I know it will heal but is there any topical OTC medication I can get to get through until it is healed?
posted by shaarog to Health & Fitness (11 answers total)
 
Not an OTC med, but if it were me, I would drink apple juice and aloe vera and swish with salt water. I would do that a whole lot. Those are things that help me heal from sunburn or other types of burns.
posted by Michele in California at 12:02 PM on February 5


Try using Orajel - it's an oral numbing agent used on teething babies. It's great for mouth pain.
posted by dotgirl at 12:03 PM on February 5


Seconding Orajel or some kind of oral numbing agent. Also, some chemo patients who get painful mouth sores also make a mouthwash using equal parts of milk of magnesia and liquid Benedryl (usually a children's formulation) and swish with that every 3-4 hours.

I hope you feel better soon.
posted by quince at 12:11 PM on February 5


Thank you all! Got some Orajel mouthwash and gel. Just used the mouthwash and feeling better already! I love you guys!
posted by shaarog at 12:54 PM on February 5


this is not a normal side effect. please call your doctor and let them know what's happening. if you are still taking the meds then call your doctor today.
posted by sanderman at 12:55 PM on February 5 [1 favorite]


Call your doctor. My dad has something similar, turned out to be thrush in his mouth, mouthwashes etc just made it worse.
posted by wwax at 1:41 PM on February 5 [1 favorite]


Came to say the same thing as wwax. If you're on 2 antibiotics, it could be thrush, which makes your tongue really sore.
posted by martianna at 5:14 PM on February 5 [1 favorite]


What you probably really need is a prescription for "Magic Mouthwash" It is a mixture of antifungal, antiseptic, benedryl, maalox, anesthetic. Magic Mouthwash
posted by Jazz Hands at 5:20 PM on February 5


I've had shingles and it's no fun.

The fact that you have blistering on your tongue is a little concerning, given that shingles can definitely cause blistering.

If you have shingles on more conventional parts of your body, I can definitely recommend calamine lotion... but for what you're describing, it might be worth double-checking with your doctor. The thought of shingles anywhere near my face would be a big red flag for me.
posted by mikurski at 5:44 PM on February 5


I just want to agree with the other suggestions that it could be thrush. When I took a short, high-dose course of antibiotics in December, I ended up with a case of oral thrush. Mine was really mild (just a light white coating on my tongue, no swelling, no lesions) and I took care of it myself by making sure to get a lot of acidophilus (yogurt and probiotic supplements), garlic and unsweetened cranberry juice.

Severe cases of oral thrush definitely need to be evaluated and treated by a doctor. You may or may not have thrush, but in either case you really, really need to see your doctor ASAP. Please don't try to treat this at home.
posted by i feel possessed at 3:36 AM on February 6 [1 favorite]


IANYD but I am sharing my experiences with antibiotics with you. While you are waiting for confirmation of oral thrush, which can be caused by antibiotic use, I urge you to start taking acidophilus capsules immediately. Also, if you like/can tolerate eating yogurt, start eating yogurt ASAP. These things will help stem the overgrowth of Candida which often follows a regimen of antibiotics.
posted by Lynsey at 9:20 AM on February 6


« Older I'm seeking examples of books/...   |  NameFilter: Looking for a name... Newer »

You are not logged in, either login or create an account to post comments